Hail, Lake
- When
- May 2, 2:23 PM CST to 2:24 PM CST
- Where
- Lake County, 2.55 mi NNW of Lake Station
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.602, -87.264
Quarter size hail was estimated in the Miller Beach neighborhood of Gary.
Scattered thunderstorms moved across parts of northwest Indiana during the afternoon of May 2nd producing isolated severe winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across parts of northwest Indiana during the afternoon of May 2nd producing isolated severe winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 2, 1:53 PM CST, 30 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 253 PM CDT Thu May 2 2024 .KEY MESSAGES... - Scattered showers and thunderstorms will increase in coverage this afternoon, and continue through the overnight hours. - A few storms may be severe this afternoon with hail up to 1 inch in diameter, 60 mph winds, and soaking downpours. The severe threat should wane after sunset. - Periodic chances for showers and thunderstorms will continue from this weekend onward, with some potential for severe weather on Tuesday. && .DISCUSSION... Issued at 253 PM CDT Thu May 2 2024 Through Friday night: Showers and thunderstorms are off to an early start along the I-55 corridor, seemingly due to the interaction with an eastward-moving mid-level gravity wave and the northward-moving warm front. Additional showers and storms are expected to develop throughout the afternoon and especially after sunset as the right entrance region of an upper-level jet streak moves over the Great Lakes. As we already saw with the first batch of showers and thunderstorms, a few may pulse to severe levels with 1" hail and 60 mph "splat" downbursts through about midnight thanks to MLCAPE 1000-1250 J/kg and meager deep layer shear. With that said, widespread severe weather is not expected today, and the threat should wane with the loss of heating after sunset (though a few non-severe thunderstorms may continue through the overnight hours). Showers will likely continue through daybreak Friday as a cold front sweeps across the area. Chances for rain will then end from west to east Friday morning behind the front as drier air works into the region. Clearing skies and highs in the lower 70s are expected tomorrow afternoon, though stout northerly winds off Lake Michigan will keep lakeshore locations some 10 to 15 degrees colder, particularly in northwestern Indiana. As a surface high pressure system slides overhead tomorrow night, slacking winds and clear skies will allow for efficient radiational cooling. Overnight lows should dip into the upper 40s with locally cooler readings in typical cold spots. If drier guidance verifies (allowing for even more efficient radiational cooling), some lower 40 degree readings cannot be ruled out. Borchardt Saturday through Thursday: Primary forecast concerns are the potential for severe thunderstorms Tuesday and possibly isolated strong/severe thunderstorms Saturday afternoon/evening. The models are now showing a compact system moving across the local area Saturday afternoon/evening with a chance for thunderstorms. The ensembles are in reasonable agreement for this potential and there is some instability. There will be the potential for a few strong/severe storms during peak heating in the afternoon/early evening. Blended pops are generally in the low chance range but these may need to be increased if these trends continue. Sunday looks mainly dry and there is quite a bit of uncertainty for precip chances Sunday night into Monday morning with the Canadian/ECMWF fairly dry with only the GFS showing precipitation. After the wave on Saturday afternoon/evening and as the pattern shifts into early next week, this time period may end up being dry but made no changes to the blended pops which are likely too high, in the chance range, for Sunday night into Monday. By Monday afternoon into Monday night, convection is expected to develop well west of the area and possibly reach northwest IL by daybreak Tuesday and if it does, most likely in a decaying phase. With temps likely to reach 80 and dewpoints in the 60s on Tuesday, this will provide plenty of instability for additional thunderstorms to form Tuesday afternoon and evening and some of these thunderstorms may become severe. Precipitable water values look to reach into the 1.5 to 1.75 inch range, which will allow for heavy rain. The pattern stays unsettled into the end of next week with periodic chances for showers and thunderstorms, though there will also be several dry periods. cms && .AVIATION /18Z TAFS THROUGH 00Z SATURDAY/... Issued at 1237 PM CDT Thu May 2 2024 Key Messages: - Southerly wind shift expected at the terminals by 20z this afternoon. - Isolated to widely scattered late afternoon and early evening thunderstorms around the terminals after 21z. - A period of more widespread showers (and a few storms) expected mid to late this evening through early Friday morning. - West-southwesterly winds shift northerly by daybreak Friday, then northeastward through the day. A couple periods of active weather are expected later today and tonight as a storm system tracks north-northeastward from IA into the Upper Great Lakes. In the near term, a southerly wind shift is expected in the 19 to 21z timeframe as a surface warm front lifts northward across the terminals. Once this occurs, a warm and moist airmass will allow for the development of some isolated to widely scattered thunderstorms later this afternoon. While it remains a bit unclear if these storms will move over a given terminal late this afternoon, there is moderate confidence that a few will be around the area. For this reason, we continue to advertise this potential in a tempo group in the 22 to 24z timeframe. More widespread showers (with some embedded storms) are expected to develop/shift eastward across the terminals tonight as a cold front approaches. The best timing for the Chicago terminals looks to be in the 04 to 09z timeframe, and more in the 03 to 08z period at KRFD. A period of MVFR CIGs and VSBYs may also accompany some of the rain overnight. MVFR CIGs may linger for a few hours following the end of the rain late tonight, but conditions should improve back to VFR through the morning following the cold front. Winds will shift north-northwesterly late tonight following the cold frontal passage. Directions will then settle into a northeasterly direction during the day Friday. KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1150 AM CDT Thu May 2 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-031700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1150 AM CDT Thu May 2 2024 /1250 PM EDT Thu May 2 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to Quarter size.
Limited Damaging Wind Risk...up to 60 mph.
Limited Tornado Risk.
Limited to Elevated Flooding Risk.
DISCUSSION...
Waves of showers and storms are expected through tonight. A few
storms may become strong to severe mid afternoon through early
evening, particularly northwest of I-55. Primary hazards include
damaging winds and hail.
There is also a threat for heavy rainfall this afternoon through
tonight which could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday through Wednesday...
Limited Thunderstorm Risk.
DISCUSSION...
Periods of showers and thunderstorms are expected over the next
several days.
Minor river flooding will continue in a few areas through the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed mid afternoon through early evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 35 to 40 mph.
LMZ740>745-031700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1150 AM CDT Thu May 2 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Hail Risk...up to Quarter size.
Limited Thunderstorm Wind Gust Risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday and Saturday...
Limited Thunderstorm Risk.
Monday through Wednesday...
Limited Thunderstorm Risk.
Petr
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPreliminary Local Storm Report
National Weather Service Chicago IL
229 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM Hail 1 SW Woodridge 41.74N 88.06W
05/02/2024 M0.75 Inch DuPage IL NWS Employee
NWS employee reports penny sized hail
between Bolingbrook and Woodridge.
&&
WSLSpecial Weather Statement
National Weather Service Chicago/Romeoville
229 PM CDT Thu May 2 2024
ILZ013-106-021945-
DuPage IL-Northern Will IL-
229 PM CDT Thu May 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DUPAGE COUNTY
THROUGH 245 PM CDT...
At 229 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bolingbrook, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Naperville, Bolingbrook, Downers Grove, Romeoville, Woodridge,
Hinsdale, Lemont, Burr Ridge, Oak Brook, Westmont, Lisle, Darien,
Willowbrook, Clarendon Hills, Willow Springs, and Oakbrook Terrace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4185 8798 4174 8791 4172 8791 4171 8793
4169 8795 4169 8803 4167 8803 4166 8806
4175 8811
TIME...MOT...LOC 1929Z 226DEG 28KT 4171 8806
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
IzziSpecial Weather Statement
National Weather Service Chicago/Romeoville
234 PM CDT Thu May 2 2024
ILZ023-108-021945-
Eastern Will IL-Kankakee IL-
234 PM CDT Thu May 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WILL AND NORTH
CENTRAL KANKAKEE COUNTIES THROUGH 245 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Peotone, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Will
and north central Kankakee Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4123 8770 4124 8781 4135 8777 4134 8765
TIME...MOT...LOC 1934Z 197DEG 22KT 4128 8774
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
IzziPreliminary Local Storm Report
National Weather Service Chicago IL
312 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Tstm Wnd Gst Midway Airport 41.79N 87.75W
05/02/2024 M54 MPH Cook IL ASOS
ASOS MDW peak gust 55 mph.
&&
WSLPreliminary Local Storm Report
National Weather Service Chicago IL
316 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail Bridgeport - Chicago 41.84N 87.65W
05/02/2024 M0.75 Inch Cook IL Public
Public report of penny sized hail near 32nd
and Throop in Bridgeport community area of
Chicago.
&&
WSLPreliminary Local Storm Report
National Weather Service Chicago IL
319 PM CDT Thu May 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Hail Chicago Loop 41.88N 87.64W
05/02/2024 E0.75 Inch Cook IL Public
Multiple public reports received of penny
sized hail in the Chicago Loop and Near West
Side community areas. Relayed via mping.
&&
WSLThe Chicago radar (KLOT), 68 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was estimated in the Miller Beach neighborhood of Gary.
A 65 mph wind gust was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171208, 1171214.